Montana, 2008Wildfire in Montana, July 25 to 28, 2008
July 25 to 28, 2008 · NWS GGW · 5 events in 4 counties and zones
Multiple rounds of thunderstorms from the 25th through the morning of the 28th resulted in at least five separate wildfires across northeast Montana.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of thunderstorms from the 25th through the morning of the 28th resulted in at least five separate wildfires across northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 25, 8:20 AM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 25, 8:20 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
920 AM MDT FRI JUL 25 2008
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
GOING FORECAST IN DECENT SHAPE FOR TODAY. WINDS WERE TWEAKED
SLIGHTLY TO REFLECT MODEL AGREEMENT...GIVING SLIGHTLY LIGHTER WINDS
FOR THE CENTRAL ZONES AND SLIGHTLY STRONGER WINDS FOR THE SW ZONES.
REST OF FORECAST WAS LEFT UNTOUCHED. JAMBA
PREVIOUS DISCUSSION...
A SURFACE HIGH HAS MOVED OVER THE AREA WHICH WILL MAINTAIN MOSTLY
SUNNY SKIES TODAY. HOWEVER THIS MORNING...WILL MAINTAIN PATCHY FOG
DUE TO HIGH RH FROM CLEAR NIGHT SKIES AND HIGH RH. FOG WILL BURN
OFF BY MID MORNING. AN AREA OF WEAK INSTABILITY NEAR A BOUNDARY
COULD INITIATE LATE AFTERNOON CONVECTION TO OUR SOUTHWEST. IF ANY
STORMS GET GOING THEY COULD MOVE NORTHEAST INTO THE SOUTHWEST
ZONES BEFORE FADING. HOWEVER WITH NO OBVIOUS MECHANISM IN LOCAL
ZONES TO INITIATE CONVECTION WILL MAINTAIN INHERITED AFTERNOON
POPS BELOW MENTION. SPC HAS MOST OF NE MT OUTSIDE AREA OF THUNDER.
THE SURFACE HIGH WILL MOVE EAST TONIGHT...MAINTAINING A LIGHT
EASTERLY FLOW.
THE UPPER RIDGE AXIS MOVES OVER EASTERN MONTANA BY SATURDAY
MORNING WHICH WILL BACK UPPER WINDS MORE WESTERLY BY SATURDAY
AFTERNOON. WEAK DISTURBANCES IN THE UPPER FLOW AND RATHER HOT AND
UNSTABLE CONDITIONS...ESPECIALLY OVER THE SOUTHWEST...WILL IMPROVE
SUPPORT FOR AFTERNOON AND EVENING STORMS. AN UPPER TROUGH MOVING
SOUTH FROM THE GULF WILL EJECT A SHORTWAVE ACROSS CANADA SATURDAY
NIGHT AND SUNDAY. THIS DISTURBANCE WILL BE FED ADDITIONAL MOISTURE
WITH THE SOUTHWEST UPPER FLOW. THE CHANCES INCREASE SUNDAY FOR
STRONGER CONVECTION...POSSIBLY SEVERE...AS CAPE AND LIFTED INDEX
VALUE BECOME MORE SUBSTANTIAL. SCT
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
EXTENDED PERIOD DOMINATED BY UPPER RIDGE OVER THE CENTRAL STATES
WITH TROF OVER THE EASTERN PACIFIC. THERE WILL BE A FEW CHANCES
FOR THUNDERSTORMS AS SHORTWAVES WILL CONTINUE TO EJECT FROM THE
GULF OF ALASKA LOW AND TEMPORARILY KNOCK DOWN THE RIDGE AS THEY
RIDE ALONG THE CANADIAN BORDER. ONE SUCH WAVE EXPECTED AT THE
OPENING OF THE PERIOD FOR GOOD CHANCE OF THUNDERSTORMS SUNDAY
NIGHT. ANOTHER WAVE INDICATED BY THE OPERATIONS MODELS BUT NOT THE
ENSEMBLES FOR TUESDAY NIGHT. ALL SUGGEST THAT THE RIDGE AXIS WILL
SHIFT TOWARD THE DAKOTAS FOR MORE FAVORABLE SOUTHWEST FLOW ALOFT
FOR THUNDERSTORMS. QUESTION AS TO HOW LONG THE SOUTHWEST FLOW WILL
PERSIST. IF SHORTWAVE TROF PASSAGE DOES OCCUR MIDWEEK...WILL
LIKELY SEE RIDGE REBUILDING TO THE WEST RESULTING IN SLIGHTLY
DRIER CONDITIONS INTO THE WEEKEND.
HEIGHTS WILL LOWER SLIGHTLY BEHIND THE SHORTWAVES RESULTING IN
DIP IN TEMPERATURES MIDWEEK...BUT OVERALL TEMPERATURES WILL BE
ABOVE NORMAL THROUGH THE PERIOD. EBERT
&&
.AVIATION...
HIGH PRESSURE OVER THE REGION WILL RESULT IN CLEAR SKIES AND LIGHT
WINDS THROUGH THE NEXT 24 HOURS. A LITTLE FOG MAY AFFECT KGGW AND
KOLF THIS MORNING WITH REDUCED VISIBILITIES...BUT SHOULD BURN OFF
BY MID MORNING. RAE
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 25, 2:07 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
307 AM MDT FRI JUL 25 2008
MTZ016>027-059>062-261200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
307 AM MDT FRI JUL 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY NIGHT AND SUNDAY AN APPROACHING PACIFIC TROUGH WILL
PROVIDE ENOUGH MOISTURE AND INSTABILITY FOR POSSIBLE SEVERE
THUNDERSTORMS. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST
FOR DETAILS ON THIS DEVELOPING SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Wildfire, Garfield
- When
- July 25, 12:36 PM MST to 3:27 PM MST
- Where
- Garfield forecast zone
- Property damage
- $500
- Reported by
- Other Federal Agency
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
A Miles City Field Office employee observed a burning tree on private land located three miles southeast of Mosby.
Wildfire, Prairie
- When
- July 26, 6:00 PM MST to July 27, 8:00 AM MST
- Where
- Prairie forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
This wildfire occurred 33 miles east of Terry on BLM and private land and grew to approximately 57.3 acres. The fire received significant rain early on the morning of the 27th.
Wildfire, Garfield
- When
- July 27, 1:05 PM MST to 11:00 PM MST
- Where
- Garfield forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
This wildfire occurred 14 miles northeast of Jordan near Haxby and was reported to be approximately 14.7 acres in size consuming grass and sagebrush.
Wildfire, Central and Se Phillips
- When
- July 28, 7:51 AM MST to 5:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
This fire developed on BLM Land near the Musselshell River approximately 68 miles east of Lewistown, MT. The fire grew to 20 acres in size and consumed mostly grass and Ponderosa Pine trees.
Wildfire, Central and Southern Valley
- When
- July 28, 10:00 AM MST to 6:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
This wildfire occurred roughly 40 miles southwest of Fort Peck within the CMR Wildlife Refuge. This fire grew to at least 15 acres in size before being extinguished.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, July 25, 20084 deaths · 3 events
- Wildfire in California, July 25 to 31, 2008$25 million · 1 event
- Tornado and Hail in Michigan, July 25, 2008$18,000 · EF0 · 9 events
- Hail and Damaging Winds in Wisconsin, July 25, 200860 kt wind · 14 events
- Hail and Damaging Winds in Nebraska, July 25, 2008$5,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Lake Superior, July 25, 20080.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 25, 200858 kt wind · 4 events
- Hail and Damaging Winds in Florida, July 25, 200850 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 25, 2008$5,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Missouri, July 25, 2008$5,000 · 52 kt wind · 4 events
- Waterspouts in Gulf of Mexico, July 25, 20083 events
- Hail and Damaging Wind in Wisconsin, July 25, 200861 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124486, 124484, 124485, 124482, 124483.